8, 2002 --- Following an investigation by the California Department of
Health Services (DHS), the company manufacturing PC-SPES has issued a
recall of all product. In
a letter from John Chen, CEO of BotanicLab (Brea,CA), posted on the company
website, DHS analyses of PC-SPES revealed the presence of Warfarin,
a synthetic anticoagulant. Pending further investigation, BotanicLab issued
the product recall.
Bleeding in patients on PC-SPES has been reported in two isolated cases
reported in the medical literature:
- Weinrobe MC and Montgomery B: Acquired bleeding diathesis in a patient
N Engl J Med 345: 1213-4, 2001.
- Lock M, Loblaw DA, Choo R, and Imrie K: Disseminated intravascular
coagulation and PC-SPES: a case report and literature review. Can J
Urol 8: 1326-9, 2001.
SPES and SPES are respectively marketed "for prostate health"
and strengthening the immune system. "Consumers should stop using
these products and immediately seek medical advice...." California
Health Director Diana M. Bontá, R.N., Dr. P.H., said today.